Alert archive / North Carolina / Tornado Warnings in 2020

Tornado Warning 11, NWS Wilmington, NC

May 21, 2020Brunswick County, Columbus County, North Carolina

NWS Wilmington, NC issued this tornado warning at May 21, 2020, 2:44 AM EDT for Brunswick County, Columbus County, North Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2020, 2:44 AM EDT (06:44 UTC)
Expired
May 21, 2020, 3:15 AM EDT
In force
31 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Brunswick County, NC, Columbus County, NC

The radar

The Wilmington radar (KLTX), 30 km from the middle of the area, began a volume at 06:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 6.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2020-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2020-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
268 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
552 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

300 
WFUS52 KILM 210644
TORILM
NCC019-047-210715-
/O.NEW.KILM.TO.W.0011.200521T0644Z-200521T0715Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington NC
244 AM EDT Thu May 21 2020

The National Weather Service in Wilmington has issued a

* Tornado Warning for...
  Central Brunswick County in southeastern North Carolina...
  Eastern Columbus County in southeastern North Carolina...

* Until 315 AM EDT.
    
* At 244 AM EDT, a severe thunderstorm capable of producing a tornado
  was located near Town Creek, or 11 miles southwest of Leland,
  moving northwest at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Expect damage to mobile homes, roofs, and vehicles.

* This tornadic thunderstorm will remain over mainly rural areas of
  central Brunswick and eastern Columbus Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3415 7814 3411 7820 3425 7837 3432 7825
TIME...MOT...LOC 0644Z 146DEG 16KT 3416 7820 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

21
2 follow-up statements
779 
WWUS52 KILM 210702
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
302 AM EDT Thu May 21 2020

NCC019-047-210715-
/O.CON.KILM.TO.W.0011.000000T0000Z-200521T0715Z/
Brunswick NC-Columbus NC-
302 AM EDT Thu May 21 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 AM EDT FOR NORTH
CENTRAL BRUNSWICK AND EASTERN COLUMBUS COUNTIES...
    
At 300 AM EDT, a severe thunderstorm capable of producing a tornado
was located near Batarora, or 13 miles west of Leland, moving 
northwest at 20 mph. This storm is showing broad and weak rotation, 
but may intensify as it continues northwestward.

HAZARD...TORNADO.

SOURCE...Radar indicated rotation.

IMPACT...Expect damage to mobile homes, roofs, and vehicles.

This tornadic thunderstorm will remain over mainly rural areas of
north central Brunswick and eastern Columbus Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3419 7820 3416 7824 3425 7837 3432 7825
TIME...MOT...LOC 0700Z 146DEG 16KT 3422 7825 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

21
357 
WWUS52 KILM 210712
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
312 AM EDT Thu May 21 2020

NCC019-047-210722-
/O.EXP.KILM.TO.W.0011.000000T0000Z-200521T0715Z/
Brunswick NC-Columbus NC-
312 AM EDT Thu May 21 2020

...THE TORNADO WARNING FOR NORTH CENTRAL BRUNSWICK AND EASTERN
COLUMBUS COUNTIES WILL EXPIRE AT 315 AM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

LAT...LON 3419 7820 3416 7824 3425 7837 3432 7825
TIME...MOT...LOC 0712Z 146DEG 16KT 3426 7828 

$$

21

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at May 21, 2:06 AM EDT, 38 minutes earlier.

Area forecast discussion, May 21, 2:06 AM EDT, 38 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
206 AM EDT Thu May 21 2020

.SYNOPSIS...
Periods of heavy rain will be possible with showers and
thunderstorms through Thursday. Storms will start to decrease in
coverage by Friday with much drier and warmer weather arriving
this weekend.

&&

.UPDATE...
Coastal Flood Advisory was dropped for the beaches of New
Hanover and Pender Counties. An advisory will persist for the
downtown ILM area until tides there drop later this evening.
Based on radar trends and continued forecast of heavy rainfall
through tonight and Thursday have opted to expand the FFA
across remaining portions of southeast NC.

&&

.NEAR TERM /THROUGH FRIDAY/...
A large mid/upper low continues to pin-wheel across KY/TN this
evening, and it will continue to do so through Thursday. The
position of the low will help focus a deep/moist plume across
the coastal plains along with divergent flow aloft. In addition,
a weak trough along coastal southeast NC and a front across
southern portions of SC extending offshore will help to generate
additional storms through tonight. Initial concern is
associated with the stream of showers and thunderstorms that
will become focused across southeast NC for the next several
hours. Additionally, another round of convection from the south
will also likely come into play overnight for the western zones.
Thus, have opted to continue the FFA for the original inland
areas and expand it to the remaining southeast NC zones.

The mid/upper low will begin to loosen its grip on the area as
it drifts northward into the OH Valley Thursday night. The high
precipitable water plaguing the forecast area will gradually
begin to diminish, especially across the far inland areas, by
Thursday night. In addition, the weak surface low across
southeast GA will lift northward across SC Thursday then weakens
across NC/VA. As the low transits by the flow will veer and
low-level convergence is expected to become less focused. Thus
should see a trend in decreasing POPs very late in the near term
period. Otherwise, the pattern supports above normal low
temperatures each night and below normal high temperatures
during Thursday.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As deep upper low drifts up to the Ohio Valley, the best energy
and deep layer moisture will shift away from local area. The
mid to upper level flow will become more westerly allowing the
column to dry out. Pcp water as high as 2 inches in previous wet
days, will drop down closer to 1.5 inches on Fri. Expect some
breaks in clouds, but enough low level moisture will be present
to produce more localized shwrs/tstms.

By Fri night, the upper low will migrate slowly eastward across
PA and should exit the DE coast Sat night and the sfc low will
track off to the NE. This will drag another shortwave and cold
front across the area and farther offshore, with drier air and
increased subsidence arriving over the weekend as ridge begins
to build up the Southeast coast. Therefore should see increasing
sunshine and more limited shwr activity by Sat aftn. Temps will
also be warming from 80 to 85 on Fri up to mid to upper 80s by
Sat. Overnight lows will remain well into the 60s in a warm and
humid air mass.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Sfc high pressure builds down from the north on Sunday as mid
to upper level ridge builds up from the south. Forecast is a
bit tricky as winds shift around becoming N-NE and may see
enhanced convergence around edge of high at low levels.
Depending on where this lines up across the region, could see
some shwrs across our local forecast area, but ridge aloft
should keep any convection shallow and more limited. Overall,
expect cooler and drier air to build down from the north through
early next week. Should shave several degrees off the temps and
a few degrees off of the dewpoints.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
MVFR and occasional IFR to dominate all terminals during the
pre-dawn Thu hours. A southeast to northwest corridor of
low level moisture influx, will push onshore between Cape Fear
and Surf City early this morning. This deep moisture corridor
will eventually lift northward as a whole, reaching between Cape
Lookout and Oregon Inlet during this aftn and evening. ILM and
LBT will observe the worse of the current shower and tstorm
activity thru midday, with chronic MVFR/IFR conditions prevailing.
FLO, and the Myrtles will see less pcpn activity this morning
but continue to observe low stratus with occasional breaks
resulting in MVFR and even the possibility of VFR. Will still
observe occasional showers thru late morning. Weak mid-level s/w
trof, rotating around the upper cutoff low centered over TN,
will pivot across SC this morning and push across NC this aftn.
This will result in possible tstorm activity, especially with
any insolation breaking thru the overcast skies and reaching the
sfc. Will indicate tstorms across all terminals during this aftn
into this evening...with resulting MVFR and IFR conditions
carried in tempo groupings. Sfc winds will generally veer from
NE-ENE 5 to 10 kt this morning to SE-S, around 10 kt inland,
and around 15 kt at the coast, this aftn and evening.

Extended Outlook...Unsettled weather conditions will result
in occasional to frequent flight restrictions across all
terminals early Fri. This a result of a slow moving upper low
working in tandem with a lingering frontal boundary that should
lift north of the area. Vastly improved conditions will settle
across the Eastern Carolinas by late Fri and continuing well
into the upcoming Memorial Day Weekend.

&&

.MARINE...
Latest marine observations show the continuation of Small Craft
conditions, especially where the onshore fetch is strongest
primarily for the waters off Cape Fear and points northeastward.
While seas have exceeded 9 ft at the Frying Pan Shoals buoy they
are also steep at the Waverider buoy off Wrightsville Beach (6
ft/7 seconds). While there is a sharper contrast in winds across
the SC waters, seas there are likely in the 3-5 ft range given
the proximity to the stronger fetch situated to the north. As
low pressure moves from coastal GA northward into SC during
Thursday the strongest pressure gradient will remain focused
across NC versus SC. As a result, no changes to the area in the
Small Craft Advisory. Rounds of convection will primarily affect
the Cape Fear waters through tonight into Thursday morning.

Winds will become S to SW by Fri as they diminish in intensity
ahead of cold front which moves offshore by late in the day.
This will allow longer period easterly swells to become more
dominant heading into the weekend. Seas will subside from 3 to 5
ft early Fri down to 2 to 4 ft by early Sat in offshore flow.
As high pressure builds down from the north into Sun, winds will
become N-NE on Sunday and eventually E-NE Sun night into Mon as
high continues to build down from the north into early next
week. Increasing onshore push into early next week should raise
seas back up to 3 to 5 ft.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Flash Flood Watch through this evening for SCZ017-023-024-032-
     033.
NC...Flash Flood Watch through this evening for NCZ087-096-099-
     105>110.
     High Rip Current Risk through this evening for NCZ106-108.
MARINE...Small Craft Advisory until 8 PM EDT this evening for AMZ250-
     252.

&&

SYNOPSIS...SRP
UPDATE...SRP
NEAR TERM...III/SRP
SHORT TERM...III/RGZ
LONG TERM...RGZ
AVIATION...DCH
MARINE...III/RGZ
Hazardous weather outlook, May 20, 10:12 PM EDT, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
1012 PM EDT Wed May 20 2020

NCZ087-SCZ017-023-024-032-033-211200-
Robeson-Marlboro-Darlington-Dillon-Florence-Marion-
1012 PM EDT Wed May 20 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-211200-
Inland New Hanover-
1012 PM EDT Wed May 20 2020

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Heavy rainfall Thursday may result in brief localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-211200-
Coastal Pender-Coastal New Hanover-
1012 PM EDT Wed May 20 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THURSDAY EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-211200-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
1012 PM EDT Wed May 20 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THURSDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ254-256-211200-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
1012 PM EDT Wed May 20 2020

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

Hazardous Weather is not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Small Craft Advisory conditions are possible Thursday into early
Fri.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ096-099-105-109-211200-
Bladen-Columbus-Inland Pender-Inland Brunswick-
1012 PM EDT Wed May 20 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ039-055-058-059-211200-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
1012 PM EDT Wed May 20 2020

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Tonight.

Heavy rainfall may result in brief localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heavy rainfall Thursday may result in brief localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-211200-
Coastal Brunswick-
1012 PM EDT Wed May 20 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THURSDAY
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Moderate Risk of Rip Currents.

There is an enhanced risk of rip currents and strong longshore
currents Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ054-056-211200-
Coastal Horry-Coastal Georgetown-
1012 PM EDT Wed May 20 2020

...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THURSDAY
EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

Heavy rainfall may result in brief localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

There is an enhanced risk of rip currents and strong longshore
currents Thursday and Friday.

Heavy rainfall Thursday may result in brief localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

29

In the hours before

Special weather statement, May 20, 9:39 PM EDT, 5 hours 5 minutes before
Special Weather Statement
National Weather Service Wilmington NC
939 PM EDT Wed May 20 2020

NCZ109-110-210215-
Inland Brunswick NC-Coastal Brunswick NC-
939 PM EDT Wed May 20 2020

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN BRUNSWICK COUNTY UNTIL
1015 PM EDT...

At 939 PM EDT, Doppler radar was tracking a strong thunderstorm over
Boiling Spring Lakes, or 8 miles northeast of Oak Island, moving
northwest at 30 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Boiling Spring Lakes, Mill Creek, Makatoka, Town Creek, Honey Island,
Brunswick County Community College Main Campus, Winnabow and Bolivia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3395 7804 3412 7842 3421 7833 3422 7825
      3426 7822 3406 7794
TIME...MOT...LOC 0139Z 126DEG 28KT 3403 7807

21
Special weather statement, May 20, 10:47 PM EDT, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Wilmington NC
1047 PM EDT Wed May 20 2020

NCZ096-099-109-210330-
Inland Brunswick NC-Columbus NC-Bladen NC-
1047 PM EDT Wed May 20 2020

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN BLADEN AND NORTHEASTERN
COLUMBUS COUNTIES UNTIL 1130 PM EDT...

At 1045 PM EDT, Doppler radar was tracking a strong thunderstorm near
Freeman, or 13 miles west of Leland, moving northwest at 20 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Northwest, Sandyfield, Batarora, Freeman, Delco, Riegelwood, Kelly,
Bolton, East Arcadia and Sandy Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3442 7823 3440 7825 3437 7823 3438 7823
      3437 7821 3435 7820 3435 7819 3425 7811
      3418 7826 3437 7849 3448 7828
TIME...MOT...LOC 0245Z 142DEG 16KT 3424 7826

21
Special weather statement, May 20, 11:31 PM EDT, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Wilmington NC
1131 PM EDT Wed May 20 2020

NCZ096-099-210430-
Columbus NC-Bladen NC-
1131 PM EDT Wed May 20 2020

...SPECIAL WEATHER STATEMENT FOR BLADEN AND NORTHEASTERN COLUMBUS
COUNTIES UNTIL 1230 AM EDT...

At 1131 PM EDT, Doppler radar was tracking a strong thunderstorm over
Council, or 15 miles east of Whiteville, moving northwest at 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Elizabethtown, Bladenboro, Lake Waccamaw, Carvers, Bladen Community
College, Abbottsburg, Lisbon, Butters, Lagoon, Elkton, Emerson,
Council, Clarkton, White Lake, Bolton, East Arcadia, Dublin and
Bladen County Hospital.

People attending Bladen County HospitalOutdoor tent shelter may be
affected by this storm and are urged to follow the precautionary
measures of the onsite officials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3478 7857 3441 7829 3426 7851 3454 7886
      3457 7886 3458 7884 3459 7884
TIME...MOT...LOC 0331Z 140DEG 18KT 3441 7844

21
Special weather statement, May 21, 12:57 AM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Wilmington NC
1257 AM EDT Thu May 21 2020

NCZ108>110-210545-
Inland Brunswick NC-Coastal New Hanover NC-Coastal Brunswick NC-
1257 AM EDT Thu May 21 2020

...SPECIAL WEATHER STATEMENT FOR SOUTH CENTRAL NEW HANOVER AND
SOUTHEASTERN BRUNSWICK COUNTIES UNTIL 145 AM EDT...

At 1257 AM EDT, Doppler radar was tracking a strong thunderstorm near
Fort Fisher, or near Kure Beach, moving northwest at 20 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Carolina Beach, Kure Beach, Boiling Spring Lakes, Southport, Fort
Fisher, Mill Creek, Bolivia and Dosher Memorial Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3400 7791 3397 7791 3397 7792 3392 7794
      3391 7795 3389 7795 3400 7822 3416 7806
      3403 7789
TIME...MOT...LOC 0457Z 130DEG 19KT 3391 7786

21
Special weather statement, May 21, 1:22 AM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Wilmington NC
122 AM EDT Thu May 21 2020

NCZ087-099-210615-
Robeson NC-Columbus NC-
122 AM EDT Thu May 21 2020

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN ROBESON AND
NORTHWESTERN COLUMBUS COUNTIES UNTIL 215 AM EDT...

At 122 AM EDT, Doppler radar was tracking a strong thunderstorm near
Chadbourn, or 11 miles west of Whiteville, moving northwest at 15
mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Fairmont, Chadbourn, Fair Bluff, Boardman, Cherry Grove, Barnesville,
Evergreen, Southeastern Community College, Cerro Gordo, Marietta,
Proctorville and Orrum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3455 7885 3452 7886 3451 7884 3449 7887
      3448 7887 3446 7882 3446 7876 3442 7871
      3425 7879 3419 7890 3424 7900 3443 7923
      3463 7894
TIME...MOT...LOC 0522Z 128DEG 12KT 3433 7890

21
Special weather statement, May 21, 2:13 AM EDT, 31 minutes before
Special Weather Statement
National Weather Service Wilmington NC
213 AM EDT Thu May 21 2020

NCZ109-110-210715-
Inland Brunswick NC-Coastal Brunswick NC-
213 AM EDT Thu May 21 2020

...SPECIAL WEATHER STATEMENT FOR CENTRAL BRUNSWICK COUNTY UNTIL 315
AM EDT...

At 212 AM EDT, Doppler radar was tracking a strong thunderstorm near
Long Beach, or near Ocean Crest Pier, moving northwest at 15 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Oak Island, Holden Beach, Ocean Crest Pier, Boiling Spring Lakes, St.
James, Makatoka, Civie Town, Honey Island, Supply, Exum, Brunswick
County Community College Main Campus, Mill Creek, Long Beach,
Varnamtown, Bolivia and Brunswick Novant Medical Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3391 7811 3391 7829 3414 7850 3415 7846
      3414 7842 3419 7837 3421 7832 3422 7825
      3424 7824 3427 7817 3403 7804
TIME...MOT...LOC 0612Z 155DEG 12KT 3397 7818

21

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:09 PM EDTSpecial Weather StatementILMBrunswick36 min
May 20, 8:36 PM EDTRip Current StatementILMNew Hanover, Pender9 hr
May 20, 9:10 PM EDTSpecial Weather StatementILMBrunswick35 min
May 20, 9:15 PM EDTRiver Flood WarningILMBladen21 days
May 20, 9:39 PM EDTSpecial Weather StatementILMBrunswick36 min
May 20, 10:47 PM EDTSpecial Weather StatementILMColumbus43 min
May 20, 11:12 PM EDTAreal Flood AdvisoryILMBladen, Columbus, Robeson2 hr
May 20, 11:31 PM EDTSpecial Weather StatementILMBladen59 min
May 21, 12:43 AM EDTSpecial Marine WarningILM32 min
May 21, 12:57 AM EDTSpecial Weather StatementILMBrunswick48 min
May 21, 1:17 AM EDTTornado Warning Tornado observedILMBrunswick, New Hanover28 min
May 21, 1:22 AM EDTSpecial Weather StatementILMRobeson53 min
May 21, 2:08 AM EDTAreal Flood AdvisoryILMBladen, Columbus, Robeson3 hr
May 21, 2:13 AM EDTSpecial Weather StatementILMBrunswick62 min
May 21, 3:43 AM EDTSpecial Weather StatementILMColumbus62 min
May 21, 3:51 AM EDTAreal Flood AdvisoryILMBladen, Brunswick, Columbus3 hr
May 21, 5:07 AM EDTFlash Flood WarningILMBrunswick, Columbus113 min
May 21, 5:07 AM EDTRip Current StatementILMNew Hanover, Pender15 hr
May 21, 6:31 AM EDTSpecial Marine WarningILM28 min
May 21, 6:37 AM EDTSpecial Weather StatementILMNew Hanover53 min
May 21, 6:54 AM EDTFlash Flood WarningILMBrunswick, Columbus2 hr
May 21, 6:57 AM EDTAreal Flood AdvisoryILMBladen, Columbus63 min
May 21, 7:04 AM EDTSpecial Marine WarningILM56 min
May 21, 7:20 AM EDTSpecial Weather StatementILMPender55 min
May 21, 7:40 AM EDTAreal Flood AdvisoryILMPender95 min
May 21, 7:57 AM EDTAreal Flood AdvisoryILMBladen, Columbus93 min
May 21, 8:18 AM EDTSpecial Marine WarningILM57 min
May 21, 8:48 AM EDTSpecial Marine WarningILM57 min
May 21, 9:17 AM EDTAreal Flood AdvisoryILMPender88 min
May 21, 9:26 AM EDTAreal Flood AdvisoryILMBladen, Columbus64 min
May 21, 11:00 AM EDTSpecial Weather StatementILMBrunswick45 min
May 21, 11:51 AM EDTSpecial Marine WarningILM24 min
May 21, 12:26 PM EDTSpecial Weather StatementILMNew Hanover34 min
May 21, 2:44 PM EDTCoastal Flood AdvisoryILMNew Hanover9 hr
May 21, 4:48 PM EDTRiver Flood AdvisoryILMPender7 days
May 21, 6:02 PM EDTSpecial Weather StatementILMBladen28 min

Nearby

Tornado Warnings in North Carolina, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.